MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Codes Device Alarm System (1012); Obstruction of Flow (2423)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that during an atypical flutter procedure, after starting ablation with the catheter the medical team got the bubble alarm from the smartablate generator.When flushing, the team noticed that there was blood flowing back into the tubing up until the pump sensor.The tubing was checked and confirmed to be positioned correctly.Flushing was attempted by opening the 3-way tab to air, and after reconnection the catheter was flushed but no flow was seen.The tubing was then disconnected from the catheter, and a syringe flush was attempted instead but there was extreme resistance.The device had already been used inside of the patient prior to noting the irrigation issue.The correct catheter settings were selected on the generator.There were no flow rate change issues at the start of ablation.The catheter was replaced (and the same tubing was used) and the issue resolved.After an approximately troubleshooting period of 5 minutes, the procedure continued.The case was completed without patient consequences.
 
Additional Manufacturer Narrative
On 9-feb-2026, the bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 25-mar-2026, the product investigation was completed.It was reported that during an atypical flutter procedure, after starting ablation with the catheter the medical team got the bubble alarm from the smartablate generator.When flushing, the team noticed that there was blood flowing back into the tubing up until the pump sensor.The tubing was checked and confirmed to be positioned correctly.Flushing was attempted by opening the 3-way tab to air, and after reconnection the catheter was flushed but no flow was seen.The tubing was then disconnected from the catheter, and a syringe flush was attempted instead but there was extreme resistance.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection and irrigation tests of the returned device were performed in accordance with j&j medtech procedures.Visual analysis of the returned device revealed that no damage or anomalies were observed on the device.An irrigation test was performed and pressure values out of specifications were observed.Dissection was performed around the shaft area and the irrigation tube was found blocked with reddish material.A manufacturing record evaluation was performed for the finished device (b)(6), and no internal action was found during the review.The irrigation and bubble issues reported by the customer were confirmed as the blockage of the irrigation tube could be related.The potential cause of the irrigation tube blocked could not be conclusively determined.The instructions for use contain the following recommendations: purge the catheter and irrigation tubing with heparinized normal saline prior to insertion of the catheter inside the patient body.Always maintain a constant heparinized normal saline infusion to prevent coagulation within the lumen of the catheter.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24248676
Report Number2029046-2026-00365
Device Sequence Number9593039
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280909(10)31748754L
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31748754L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2026
Supplement Date Received by Manufacturer02/09/2026
03/25/2026
Initial Report FDA Received Date02/03/2026
Supplement Report FDA Received Date03/03/2026
04/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTABLATE GENERATOR.; TUBING.
Patient SexUnknown